Crestor Package Insert Label Changes Include Rhabdomyolysis Risk
In March 2005 the FDA and AstraZeneca reached agreement about making certain changes to the package insert label for the pharmaceutical company's cholesterol-lowering drug Crestor (rosuvastatin). Specifically, the following sections were changed: Warnings; Precautions; and, Adverse Reactions.
On May 13, 2005, the FDA posted on its MedWatch web site their summary of these Crestor label changes, which reads as follows:
In clinical trials, the incidence of myopathy and rhabdomyolysis increased at doses of rosuvastatin above the recommended dosage range (5 to 40 mg). In postmarketing experience, effects on skeletal muscle, e.g. uncomplicated myalgia, myopathy and, rarely, rhabdomyolysis have been reported in patients treated with HMG-CoA reductase inhibitors including rosuvastatin. As with other HMG-CoA reductase inhibitors, reports of rhabdomyolysis with rosuvastatin are rare, but higher at the highest marketed dose (40 mg). Factors that may predispose patients to myopathy with HMG-CoA reductase inhibitors include advanced age (≥65 years), hypothyroidism, and renal insufficiency.
Rosuvastatin should be prescribed with caution in patients with predisposing factors for myopathy, such as, renal impairment, advanced age, and inadequately treated hypothyroidism.
The 40 mg dose of rosuvastatin is reserved only for those patients who have not achieved their LDL-C goal utilizing the 20 mg dose of rosuvastatin once daily.
Rosuvastatin therapy should also be temporarily withheld in any patient with an acute, serious condition suggestive of myopathy or predisposing to the development of renal failure secondary to rhabdomyolysis (e.g., sepsis, hypotension, dehydration, major surgery, trauma, severe metabolic, endocrine, and electrolyte disorders, or uncontrolled seizures).
More details about this safety-related label change can be found in the "FDA Public Health Advisory on Crestor (rosuvastatin)" document which was issued on March 2, 2005. That document can viewed by use of this link:
- Read more about Crestor safety issues
(Posted by: Tom Lamb)